5 West Point Cadets Overdose On Fentanyl During Spring Break, 2 In Critical Condition

0
83



Five cadets from the West Point military academy and a sixth male overdosed on the drug fentanyl while on spring break in Florida, police said.

First responders were called to a vacation rental house in Wilton Manors on Thursday afternoon to treat the overdoses, the Wilton Manors Police Department said in a statement. When first responders arrived, two bystanders were performing CPR on two unconscious men on the lawn, and the bystanders were also treated at the scene, police told The New York Times.

Two other men were unconscious inside the house, Battalion Chief Stephen Gollan of Fort Lauderdale Fire Rescue said during a press conference.

Gollan said police believe the men took cocaine unknowingly laced with fentanyl, a synthetic opioid that is up to 50 times as strong as heroin and 100 times as strong as morphine, according to the Centers for Disease Control and Prevention.

“It’s rather alarming that this substance could be out there and that literally one use can put you into cardiac arrest,” Gollan said.

All six of the victims were men in their early 20s and were treated with Narcan, which is used to reverse overdoses. All six were taken to the hospital and three of the men were later released. Two remained in critical condition and on ventilators as of Friday night. Another victim is in stable condition.

Five of the men are cadets from the U.S. Military Academy in West Point, New York. Their names have not been released, but West Point said in a statement it “is aware of the incident involving West Point cadets.”

Police said they made an arrest in the case on Friday night, but did not release more details. Gollan said during Friday’s press conference he’s worried more overdoses could happen in the coming days.

“Obviously if there’s a bad batch, it’s normally not isolated just to one buyer, it normally goes to everyone that purchased that same substance from whoever they got it from,” Gollan said. “It brings great concern that there could be other ODs over the next couple of days just basing what we’re seeing with the fentanyl that was here.”



LEAVE A REPLY

Please enter your comment!
Please enter your name here